Common Medication Increases Dementia Risk by 52%

If you think your memory isnít what it used to be, you might want to check the medications youíre taking. Two months ago I shared news that common over-the-counter and prescription drugs used in the treatment of heart disease, allergies and lung disease are causing brain shrinkage and memory impairment.

But a new study published in the Journal of the American Medical Association (JAMA) adds another group of commonly-used medications to the growing list of drugs that cause or increase the risk of dementia.

As part of the research, 73,679 dementia-free participants 75 or older were evaluated. The study found that the widely-used group of medications known as proton pump inhibitors, which are used primarily in the treatment of stomach acid increased the risk of dementia.

Also used to treat heartburn, indigestion, ulcers and gastroesophageal reflux disease (GERD), these drugs were found to increase the risk of dementia by a whopping 52 percent!† The connection between PPI drugs and dementia was so strong that the study authors concluded that avoiding these drugs may actually prevent the development of dementia.

Dementia is not a disease unto itself; rather, a collection of symptoms involving a decline in memory or thinking that is severe enough to impair a personís ability to perform essential daily tasks. This can include: short-term memory loss, language impairment, difficulty focusing, lack of attention, and difficulty reasoning or using sound judgement.

Some of the other side-effects of PPIs include: stomach pain, nausea, gas, vomiting, diarrhea, headaches, seizures, weight gain, kidney problems, dizziness, confusion, tremors, muscle cramps, coughing, among others. The first few sound like the precise symptoms for which the drugs are frequently prescribed, which makes me wonder about their effectiveness in the first place. Add to that a 52 percent increased risk of dementia and associated memory loss and these drugs donít sound appealing at all. Of course, you should consult your physician before discontinuing these medications if youíre already taking them.

These drugs are frequently taken with antibiotics to kill H. pylori infections that may be present in the gastrointestinal (GI) tract. These bacteria are linked with ulcers, particularly of the stomach or upper intestines, along with the inflammation, irritation or erosion of the stomach lining.

Fortunately, some beneficial bacteria and yeasts have shown great promise in the treatment of these conditions, without the lengthy list of side-effects or risk of dementia. The best probiotics for this purpose include: Bifidobacteria bifiform, various Lactobacillus strains and the yeast Saccharomyces. All of these probiotic strains have been found in research to be effective in the treatment of H. pylori and related GI irritation, inflammation or erosion.

Related:

Exciting Breakthrough for Multiple Sclerosis Sufferers
Overcoming Anorexia: My Personal Story
Study Links Cell Phones to Brain Cancer

 

Dr. Michelle Schoffro Cook, PhD, DNM is an international best-selling and 19-time published book author whose works include: Be Your Own Herbalist: Essential Herbs for Health, Beauty, and Cooking (New World Library, 2016).

241 comments

Luna M
Luna M3 months ago

I would like to see a study done with test subjects in an earlier age group. Do these medications contribute to early onset dementia? Also, the risk of the effects of these disorders far outweigh the POSSIBLE risks of the treatment. Risk -vs- benefit.

SEND
Jeramie D
Jeramie D4 months ago

Thanks

SEND
Peggy B
Peggy B5 months ago

Interesting.

SEND
Clare O'Beara
Clare O'Beara5 months ago

Not good to ignore stomach acid.

SEND
Clare O'Beara
Clare O'Beara5 months ago

As I have never heard of this medicine I would not call it common.

SEND
Sam Dyson
Past Member about a year ago

TYFS

SEND
Tim C.
Tim Cabout a year ago

ty

SEND
Jennifer F.
Jennifer Fabout a year ago

But then again you can get throat cancer if you DON'T do something to alleviate it so it not a win win situation either way.....talk with your doctor!

SEND
Naomi Dreyer
Naomi Dreyerabout a year ago

OH, MY GOODNESS! This is terrible. Thanks.

SEND
Philippa P.
Philippa Powersabout a year ago

I didn't know that.

SEND